Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 34, NWS Northern Indiana

April 30, 2003Defiance County, Williams County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Apr 30, 2003, 8:23 PM EDT for Defiance County, Williams County, Ohio. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 8:23 PM EDT (00:23 UTC)
Expired
Apr 30, 2003, 9:15 PM EDT
In force
52 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Defiance County, OH, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 91 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
394 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

925 
WUUS53 KIWX 010023
SVRIWX
OHC039-171-010115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
822 PM EDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEFIANCE COUNTY IN OHIO
  WILLIAMS COUNTY IN OHIO

* UNTIL 915 PM EDT

* AT 822 PM EDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM    
  WITH DIME SIZE 9 MILES WEST OF EDGERTON...MOVING EAST AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  HICKSVILLE
  EDGERTON
  BLAKESLEE
  BRYAN
  NEY
  STRYKER
  DEFIANCE

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4153 8479 4126 8479 4126 8432 4158 8439

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:46 PM EDT, 4 hours 37 minutes earlier.

Area forecast discussion, Apr 30, 3:46 PM EDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
246 PM EST WED APR 30 2003

FORECAST CHALLENGE WILL BE WARM FRONT LOCATION...

CURRENTLY A WARM FRONT EXTENDS FROM LIMA OHIO TO PERU INDIANA TO
PEORIA ILLINOIS. PROGRESS HAS BEEN SLOWLY NORTH. MCS THAT MOVED
ACROSS NORTHERN INDIANA...SOUTHERN MICHIGAN AND NORTHWEST OHIO THIS
MORNING HAS RETARDED NORTHWARD PROGRESS. TEMPERATURES SOUTH OF THE
FRONT HAVE MOVED INTO THE UPPER 60S AND LOWER 70S BY NOON.

THIS MORNING UPPER AIR CHARTS SHOW A 30KT 850MB JET STREAK OVER
OKLAHOMA TO NORTHWEST ILLINOIS IS FEEDING CONVECTION OVER EASTERN
IOWA AND NORTHWEST ILLINOIS. THIS AREA IS IN BETWEEN TWO 300MB JET
STREAKS OUTTING IT IN AN AREA OF GOOD LIFT. THUNDERSTORM DEVELOPMENT
IS QUITE LIKELY AND A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
ALL OF OUR NORTHERN INDIANA COUNTIES UNTIL 6 PM EST.

MODELS ARE NOT HANDLING THE MOVEMENT OF THE WARM FRONT WELL SO WILL
SLOW ITS MOVEMENT. STILL EXPECT IT TO MOVE NORTH OF THE FORECAST
AREA...BUT LATER THAN CURRENTLY THOUGHT SO WILL LOWER MIN
TEMPERATURES OVER EXTREME SOUTHERN MICHIGAN AND FAR NORTHERN
INDIANA. WILL RAISE LOW TEMPS A COUPLE OF DEGREES FOR THE SOUTHERN
COUNTIES.

CHANCE OF RAIN CONTINUES TO LOOK GOOD IN THAT THE FRONTAL BOUNDARY
WILL NOT MOVE AS FAR NORTH AS INDICATED EARLIER. WILL KEEP LIKELY
POPS OVERNIGHT NORTH AND CHANCE POPS SOUTH.  ALL MODELS HAVE COLD
FRONT SLOWLY MOVING THROUGH THURSDAY. COLD FRONT MOVEMENT SEEM
REASONABLE SINCE THE SHORT WAVE TROF ASSOCIATED WITH THE SYSTEM
SEEMS TO BE WEAKENING WHICH WOULD MAKE IT MORE DIFFICULT FOR THE
FRONT TO MOVE THROUGH. CURRENT FORECAST STILL LOOKS GOOD FOR
THURSDAY EXCEPT FOR THE NORTH WHERE MAXIMUM TEMPERATURE ARE TOO
HIGH...WILL LOWER THEM A CATEGORY. FRONT WILL SLOWLY MOVE ACROSS THE
AREA THURSDAY AFTERNOON. SHOWERS AND POSSIBLE THUNDERSTORMS CONTINUE
CAN BE EXPECTED OVER THE AREA THURDAY AND SHOWERS THURSDAY NIGHT AND
INTO FRIDAY AS THE FRONT HAS TROUBLE MOVING EAST. WILL KEEP LIKELY
POPS ACROSS THE ENTIRE AREA THURSDAY AND CHANCE POPS THURSDAY NIGHT
AND FRIDAY. FRONT FINALLY MOVES FAR ENOUGH EAST BY SATURDAY SO WILL
KEEP SATURDAY DRY.

FORECAST DISCUSSION FOR SATURDAY NIGHT THROUGH WEDNESDAY...

SATURDAY NIGHT WILL START OUT WITH HIGH PRESSURE OVER THE AREA. THEN
SUNDAY NIGHT A LOW PRESSURE SYSTEM WILL BEGIN TO MOVE INTO OUR
COUNTY WARNING AREA (CWA). THEN MONDAY INTO EARLY TUESDAY THIS
SYSTEM WILL BE MOVING THROUGH THE CWA WITH AN AREA OF HIGH PRESSURE
BEGINNING TO MOVE IN TUESDAY NIGHT AND THIS WILL BE OVER THE CWA ON
WEDNESDAY. LOOKS LIKE THE CHANCE FOR RAIN WILL START EARLY MONDAY
MORNING. THE GEM HAS LOW CENTER SLIGHTLY NORTH OF MRFS POSITION FOR
MONDAY...GFS LINES UP THE LOW MONDAY MORNING WITH AVN/MRF OVER IOWA.
ECMWF HOLDS LOW MORE WESTERLY THAN MRF ON TUE. OVERALL IT APPEARS
THAT THE GEM IS SLOWER WITH LOW THAN MRF/AVN. LOOKS LIKE THERE IS A
BETTER CHANCE FOR RAIN/T-STORMS ON MONDAY THAN TUESDAY. CHANGED
THESE TWO DAYS TO REFLECT THIS. TEMPERATURES FOR THE MOST PART
LOOKED OK.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

GREG LAMBERTY
Hazardous weather outlook, Apr 30, 6:04 AM EDT, 14 hours 19 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
504 AM EST WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL INCREASE IN COVERAGE TODAY AS A WARM FRONT MOVES
FROM SOUTH TO NORTH ACROSS THE AREA. SCATTERED SEVERE THUNDERSTORMS
WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING. LARGE HAIL WILL BE
THE MAIN THREAT...ALTHOUGH STRONG WINDS AND ISOLATED TORNADOES WILL
BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL BE ACCOMPANIED BY THUNDERSTORMS THURSDAY INTO
THURSDAY EVENING AS IT MOVES FROM WEST TO EAST ACROSS THE REGION.
SEVERE STORMS WILL BE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREATS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE SOUTH
OF A LINE FROM LAPORTE TO SOUTH BEND TO HILLSDALE.

ADDITIONAL THUNDERSTORMS ARE EXPECTED MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY...TONIGHT...THURSDAY...AND
THURSDAY EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

12

In the hours before

Local storm report, Apr 30, 7:16 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0616 PM EST WED APR 30 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0611 PM    5 SW ALBION               IN   0.75 IN HAIL
04/30/03   NOBLE

HITCHCOCK
Local storm report, Apr 30, 7:22 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0622 PM EST WED APR 30 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0619 PM    ALBION                    IN   0.75 IN HAIL
04/30/03   NOBLE

HITCHCOCK
Local storm report, Apr 30, 7:45 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0645 PM EST WED APR 30 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0642 PM    8 S ALBION                IN   0.75 IN HAIL
04/30/03   NOBLE

HITCHCOCK
Local storm report, Apr 30, 7:49 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0649 PM EST WED APR 30 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0647 PM    1 N AVILLA                IN   0.75 IN HAIL
04/30/03   NOBLE

HITCHCOCK
Local storm report, Apr 30, 8:00 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0700 PM EST WED APR 30 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0656 PM    2 NW AUBURN               IN   0.75 IN HAIL
04/30/03   DE KALB

HITCHCOCK
Local storm report, Apr 30, 8:13 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0713 PM EST WED APR 30 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    WATERLOO                  IN   1.00 IN HAIL
04/30/03   DE KALB

HITCHCOCK

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 9:14 PM EDTSevere Thunderstorm WarningIWXHenry31 min
May 1, 7:46 PM EDTSevere Thunderstorm WarningIWXAllen44 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.